Wyoming, 2023

Winter Storm in Wyoming, March 24 to 26, 2023

March 24 to 26, 2023 · NWS RIW · 8 events in 8 counties and zones

A slow-moving weather system brought heavy snow, with emphasis on the northern half of the state. The heaviest snow fell in the Tetons, with over 2 feet in some locations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A slow-moving weather system brought heavy snow, with emphasis on the northern half of the state. The heaviest snow fell in the Tetons, with over 2 feet in some locations. In the lower elevations, the heaviest snow fell across Park County, with many seeing amounts over 6 inches, with up to 19 inches near Cody. Many roads were closed across northern Wyoming during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 24, 4:14 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 24, 4:14 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
514 AM MDT Fri Mar 24 2023

.SYNOPSIS...
Issued at 303 AM MDT Fri Mar 24 2023

No change in the forecasted pattern for a little over a week. A very
active Spring (more like Winter) weather pattern will be in place
through the next week. There will be chances for precip (mostly
snow) across the area and consistent snow for western WY. Where new
snow falls the sun should melt it in a couple of days thanks to the
late March sun angle, but where stubborn snowpack still exists
melting will be slow. This will limit how much temperatures can warm
even on the clear days. Temperatures will remain below normal across
the CWA for the foreseeable future. The active weather pattern will
result in elevated wind for much of the area, especially wind prone
areas.

&&

.DISCUSSION...(Today through Thursday)
Issued at 303 AM MDT Fri Mar 24 2023

Winter continues over the next week thanks to a parade of upper lows
expected to pass through the region. The CWA will remain in a mostly
zonal westerly flow this morning before the next upper low drops in
from the PACNW this afternoon. This westerly flow will keep weak
moist upslope going in western WY and light snow will continue
there, especially in western mountains. This afternoon through about
Monday afternoon will feature several upper lows with vort maxes
that will result in the formation of a sfc low in central/eastern
WY. With the complexity of multiple upper lows comes uncertainty in
where heavy snow bands will set up, which will lead to enhanced
snowfall totals for certain areas. With this in mind there could be
significant forecast changes in the coming days when it comes to
snowfall totals. Confidence is increasing on northern portions of
the area receiving moderate to substantial snow amounts, mainly from
this afternoon through Saturday night. The initial upper low is
likely to move into southern WY and become nearly stationary during
that time, which would put the best CVA over the northern portions
of the area, especially the Bighorn Basin. There likely won't be
much jet support, so lift will be in the form of CVA, easterly moist
upslope, and decent to moderate isentropic lift. Moisture values
appear sufficient, but not spectacular with PWAT values of 0.25" to
0.35". Will be upgrading the Winter Storm Watches to Warnings for
the Absaroka Mountains, Owl Creek and Bridger Mountains, and the
Bighorn Mountains. Will be going with Winter Weather Advisories for
the Wind River Basin, Natrona County, and the Wind River Mountains.
Will also be issuing Advisories for the Jackson and Star Valley.
Snow amounts are marginally warning amounts, but some roadway
melting due to the high sun angle should be enough for impacts to
remain Advisory level.

From Monday night through Tuesday night short-lived ridging will be
overhead, which will provide a brief period of dry conditions. This
quickly ends Tuesday night as moist southwesterly flow results in
upslope across western WY. A strong upper low moves onto the western
coast of the US Wednesday morning, and then brings more chances for
precip to the CWA for Wednesday and Thursday. There is better model
agreement today with this system. The upper low digs on Wednesday
before it gets sheared and then lift up into WY on Thursday, which
would provide lift and rain/snow to most of the CWA. It does look
like temperatures will be marginal for snow, so a mix is possible
for many locations.

Taking a look at wind during the period, it's likely the windiest
days will be today and Saturday as the upper low moves into the
area. The sfc pressure gradient strengthens today as a sfc low
develops in eastern WY. This will be the driver for the stronger
winds today and Saturday before it weakens Saturday night. In
general it will be breezy across the area through most of the period
thanks to the active weather pattern. When it comes to temperatures
for the next 7 days it will average out to below normal for the CWA.
More cloud cover and cooler air aloft due to general troughiness
will keep temperatures more like late February from Saturday through
Monday. Highs will struggle to get above freezing those days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 514 AM MDT Fri Mar 23 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

This morning, snow showers will become prevailing as the next storm
system pushes into the region. KJAC will be the first to see these
snow showers and resulting IFR conditions. Snow will lighten up for
a period around 00Z Saturday and continue until the end of the
period. KPNA and KBPI will follow later in the morning with periods
of MVFR/IFR throughout the day. Snow will begin to taper off by 00Z
Saturday. KRKS will avoid most of the snow but will see a brief
period of snow between 21Z Friday and 00Z Saturday. Gusty winds will
also occur at KRKS beginning around 19Z Friday, with gusts around 30
to 40 kts expected through the rest of the period.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

VFR conditions are expected to prevail through at least 00Z Friday
at all terminals. Some scattered to broken mid-level clouds at
5000 to 8000ft AGL will move through most terminals tonight, but
snow showers are not expected with these SCT to BKN clouds. These
clouds could however result in occasional mountain obscurations.
KCOD and KWRL will be the first to see prevailing snow, possibly
mixed with rain starting between 20Z Friday and 00Z Saturday.
Snow will remain at these terminals with MVFR/IFR conditions
through the remainder of the period. KRIW and KLND will see VCSH
starting around 22Z Friday with no prevailing snow expected during
this period. KRIW will see winds pick up for a period of time
around 03Z Saturday with gusts of 30 to 35 knots possible. KCPR
will see VCSH start around 23Z Friday with light snow starting
around 05Z Saturday. The winds will significantly pick up from
the southwest between 03Z and 06Z Saturday with gusts of 25 to 35
knots for the remainder of the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecast

&&

.FIRE WEATHER...
Issued at 303 AM MDT Fri Mar 24 2023

Light moderate snow will develop in zones 140, 414, and 415, and 277
this morning. Snow then spreads eastward this afternoon, with the
best chance of snow this afternoon in zone 279. Widespread snow
arrives tonight. Heavy snow is possible in zones 275, 276, 281, 282,
285, and 287 tonight into Saturday morning. Snow spreads into zones
280, 283, 288, and 289 Saturday morning. Today will be breezy across
most zones and westerly wind, with gusts to 45 mph is likely this
afternoon into tonight in zones 277, 278, and 279. Windy conditions
are expected behind a cold front on Saturday for the Bighorn Basin
and Johnson County. North winds of 20 to 30 mph and gusts to 45 mph
will occur on Saturday for these areas. Wind will also be strong
across southern WY with west winds of 25 to 35 mph and gusts up to
50 mph. Smoke dispersal will improve this afternoon, with fair to
very good across the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 PM MDT Saturday for WYZ001-012-024.

Winter Storm Warning from noon today to 11 PM MDT Saturday for
WYZ002.

Winter Storm Warning from 6 PM this evening to 6 AM MDT Sunday
for WYZ003>006-010-011.

Winter Storm Warning from 6 PM this evening to 6 PM MDT Sunday
for WYZ007>009.

Winter Weather Advisory until 6 PM MDT Saturday for WYZ013-023.

Winter Weather Advisory from noon today to 6 AM MDT Sunday for
WYZ014-015.

Winter Weather Advisory from 11 PM this evening to 6 AM MDT
Sunday for WYZ016>018-020.

&&

SYNOPSIS...Rowe
DISCUSSION...Rowe
AVIATION...Hattings
FIRE WEATHER...Rowe
Hazardous weather outlook, Mar 24, 2:14 AM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
314 AM MDT Fri Mar 24 2023

WYZ001>020-022>030-251315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
314 AM MDT Fri Mar 24 2023

...Winter Storm Warnings and Winter Weather Advisories in effect
for western and northern portions this morning through Saturday
night...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Widespread snow develops today, with snow continuing for the west
and north through Saturday night. Highest snow amounts will be in
western mountains, Bighorn Mountains, Bighorn Basin, and Johnson
County. Blowing snow is possible as well, which may lead to
greatly reduced visibility at times. Strong winds are expected
this afternoon across southern Wyoming.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Snow continues for western and northern portions of
the area and spreads to central portions of the area. Strong winds
are expected across southern Wyoming and northern Wyoming, with
blowing snow likely in northern Wyoming.

Sunday...Light snow continues, but accumulations will be minimal.

Tuesday through Thursday...Light snow returns to western Wyoming.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
March 24, 9:00 AM MST to March 25, 6:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Tetons with 35 inches to the east of Alta and 22 inches at Grand Targhee.

Winter Storm, Absaroka Mountains

When
March 24, 10:00 AM MST to March 25, 10:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Snowfall amounts in the Absarokas generally ranged from 10 to 15 inches.

Winter Storm, Bighorn Mountains Southeast

When
March 24, 6:00 PM MST to March 25, 9:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell along the East Slope of the Big Horn Mountains. The maximum amount was 16 inches at the Cloud Peak SNOTEL site.

Winter Storm, Cody Foothills

When
March 24, 7:00 PM MST to March 26, 6:00 AM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Cody Foothills. There were widespread reports of over 6 inches of snow. The highest amount fell to the north of Cody, where 19 inches of snow was measured.

Winter Storm, Salt River & Wyoming Ranges

When
March 24, 9:00 PM MST to March 25, 9:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Two SNOTEL sites in the Salt and Wyoming range reported over a foot of new snow.

Winter Storm, Southwest Big Horn Basin

When
March 24, 10:00 PM MST to March 26, 12:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of new snow in Luzerne.

Winter Storm, Southeast Big Horn Basin

When
March 24, 10:00 PM MST to March 26, 4:00 AM MST
Where
Southeast Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow to the north of Ten Sleep.

Winter Storm, Owl Creek & Bridger Mountains

When
March 24, 10:00 PM MST to March 26, 4:00 AM MST
Where
Owl Creek & Bridger Mountains forecast zone
Reported by
Department of Highways
Coordinates
43.241, -107.957 (the zone’s center; the record gives no point)

Heavy snow resulted in the closure of Highway 120 through Wind River Canyon.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089153, 1089162, 1089163, 1089158, 1089155, 1089159, 1089160, 1089161.